Adverse effects of anticoagulation treatment: clinically significant upper gastrointestinal hemorrhage

  • Pavel Skok
Keywords: anticoagulation treatment, adverse effects, complications, gastrointestinal hemorrhage, mortality

Abstract

Background: Over the last years, the use of oral anticoagulant treatment has increased dramatically, principally for the prevention of venous thrombosis and thrombembolic events. This treatment is demanding, especially among the elderly with concommitant diseases and different medication. Aim of the study to evaluate the rate of serious complications, clinically significant hemorrhage from upper gastointestinal tract in patients treated with oral antiocoagulants in a prospective cohort study.

Patients and methods: Included were patients admitted to our institution between January 1, 1994 and December 31, 2003 due to gastrointestinal hemorrhage. Emergency endoscopy and laboratory testing was performed in all patients.

Results: 6416 patients were investigated: 2452 women (38.2 %) and 3964 men (61.8 %), mean age 59.1 years, SD 17.2. Among our patients, 55 % were aged over 60 years. In 86.4 % of patients the source of bleeding was confirmed in the upper gastrointestinal tract. In the last week prior to bleeding, 20.4 % (1309/6416) of all patients were regularly taking nonsteroidal anti-inflammatory drugs, anticoagulant therapy or antiplatelet agents in single daily doses at least. 6.3 % of patients (82/1309) with abundant hemorrhage from upper gastrointestinal tract were using oral anticoagulant therapy and had INR > 5 at admission, 25.6 % of them had INR > 10. The mortality of patients using oral anticoagulants and INR > 5 was 17.1 %.

Conclusions: Upper gastrointestinal hemorrhage is a serious complication of different medications, particularly in elderly patients. Safe use of anticoagulant therapy is based on careful selection of patients and correct intake of the prescribed drugs.

Downloads

Download data is not yet available.

References

Lazarou J, Pomeranz BH, Corey PN. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA 1998; 279: 1200–5.

Veehof LJ, Stewart RE, Meyboom-de Jong B, Haaijer-Ruskamp FM. Adverse drug reactions and polypharmacy in the elderly in general practice. Eur J Clin Pharmacol 1999; 55: 533–6.

Dormann H, Muth-Selbach U, Krebs S, et al. Incidence and costs of adverse drug reactions during hospitalisation: computerised monitoring versus stimulated spontaneous reporting. Drug Saf 2000; 22: 161–8.

Cannegieter SC, Rosendall FR, Briet E. Thrombembolic and bleeding complications in patients with mechanical valve prostheses. Circulation 1994; 89: 635–41.

Nicolaides AN. Prevention of venous thromembolism. International consensus statement. Int Angiol 1997; 16: 3–38.

Hirsh J, Dalen JE, Anderson DR, et al. Oral anticoagulants: Mechanism of action, clinical effectiveness and optimal therapeutic range. Chest 2001; 119 Suppl: 8S–21S.

Ansell J, Hirsh J, Dalen JE, et al. Managing oral anticoagulant therapy. Chest 2001; 119 Suppl: 22S–38S.

Peternel P. Novosti v preprečevanju in zdravljenju venske tromboze. 43. Tavčarjevi dnevi. Zbornik predavanj. Ljubljana: Interna klinika; 2000. p. 91–5.

Vene N. Preprečevanje venske tromboze in pljučne embolije. Med Razgl 2002; 41Suppl 1: 79–84.

Kadakia SC, Angueira CE, Ward JA, et al. Gastrointestinal endoscopy in patients taking antiplatelet agents and anticoagulants: Survey of ASGE members. Gastrointest Endosc 1996; 44: 309–16.

Henry D, Lim LY, Garcia Rodriguez LA, et al. Variability in risk of gastrointestinal complications with individual non-steroidal antiinflammatory drugs: results of a collaborative meta-analysis. BMJ 1996; 12: 1563–6.

Gutthann SP, Garcia Rodriguez LA, Raiford DS. Individual nonsteroidal antiinflammatory drugs and other risk factors for upper gastrointestinal bleeding and perforation. Epidemiology 1997; 8: 18–24.

Skok P. The epidemiology of hemorrhage from the upper gastrointestinal tract in the mid-nineties – has anything changed? Hepatogastroenterology 1998; 24: 2228–33.

Griffin MR. Epidemiology of nonsteroidal anti-inflammatory drug-associated gastrointestinal injury. Am J Med 1998; 104(3A): 23S–29S.

Fürst J, Samaluk V. Predpisovanje zdravil na recept v letu 1999. Racionalna Farmakoterapija, 2000; 4: 4–7.

Fürst J, Samaluk V. Predpisovanje protivnetnih in protibolečinskih zdravil v Sloveniji v letu 1999. Racionalna Farmakoterapija, 2000; 6: 20–2.

Skok P, Skok M. Upper gastrointestinal hemorrhage, anticoagulant therapy and nonsteroidal antiinflamatory drugs – results of a prospective study. Pathophysiol Haemost Thromb 2003; 33 Suppl 2: 55 (abstract).

Klotz U, Beil W, Gleiter C, et al. Drug interactions. Mechanism and clinical relevance. Internist 2003; 44: 1444–9.

Drinovec J. Družbeni in medicinski vidiki farmakoterapije v starosti. Zdrav Vestn 2004; 73: 757–61.

Gurewich V. Ximelatran – promises and concerns. JAMA 2005; 293: 736–9.

Weitz JI, Bates SM. New anticoagulants. J Thromb Haemostat 2005; 3: 1843–53.

Greenblat DJ, von Moltke LL. Interactions of warfarin with drugs, natural substances and foods. J Clin Pharmacol 2005; 45: 127–32.

Johnsen SP, Sorensen HT, Mellemkjoer L, Blot WJ, Nielsen GL, McLaughlin JK, Olsen JH. Hospitalisation for upper gastrointestinal bleeding associated with use of oral anticoagulants. Thromb Haemost 2001; 86: 563–8.

Thomopoulos KC, Mimidis KP, Theocharis GJ, Gatopoulou AG, Kartalis GN, Nikolopoulou VN. Acute upper gastrointestinal bleeding in patients on long-term oral anticoagulation therapy: endoscopic findings, clinical management and outcome. World J Gastroenterol 2005; 11: 1365–8.

How to Cite
1.
Skok P. Adverse effects of anticoagulation treatment: clinically significant upper gastrointestinal hemorrhage. ZdravVestn [Internet]. 1 [cited 21Jul.2019];75. Available from: https://vestnik.szd.si/index.php/ZdravVest/article/view/2077
Section
Professional article

Most read articles by the same author(s)

1 2 > >>